Alert archive / Hawaii / Flash Flood Warnings in 2011

Flash Flood Warning 37, NWS Honolulu, HI

June 4, 2011Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jun 4, 2011, 8:56 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2011, 8:56 PM HST (06:56 UTC)
Expired
Jun 4, 2011, 11:37 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 80 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 6.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2011-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1370 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2011-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1370 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

813 
WGHW50 PHFO 050656
FFWHFO
HIC003-050945-
/O.NEW.PHFO.FF.W.0037.110605T0656Z-110605T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
856 PM HST SAT JUN 4 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 1145 PM HST

* AT 846 PM HST...INTENSE RAINFALL CONTINUES OVER WINDWARD OAHU. 
  RAIN GAGES REPORTED RAIN RATES AT GREATER THAN 4 INCHES PER HOUR. 
  WATER LEVELS AT KAHANA STREAM AND WAIHEE STREAM REMAIN ABOVE 
  RECORD LEVELS.  KAMEHAMEHA HIGHWAY HAS BEEN CLOSED AT WAIKANE 
  STREAM. THIS IS A VERY DANGEROUS FLOODING SITUATION. AVOID TRAVEL 
  TO WINDWARD OAHU AS CONDITIONS ARE VERY HAZARDOUS DUE TO FLOODING 
  OF ROADS AND STREAMS AND VERY LOW VISIBILITIES. THE AREA OF HEAVY 
  RAIN WAS MOVING SLOWLY TOWARD THE SOUTHEAST.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUNALUU...WAIAHOLE...WAIKANE...KAAAWA...KANEOHE...KAILUA...
  WAIMANALO AND HAUULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1145 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2158 15802 2165 15790 2129 15764 2124 15774

$$


KODAMA
3 follow-up statements
091 
WGHW70 PHFO 050725
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
925 PM HST SAT JUN 4 2011

HIC003-050945-
/O.CON.PHFO.FF.W.0037.000000T0000Z-110605T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU COUNTY-
925 PM HST SAT JUN 4 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 1145 PM HST...

RADAR AND GAGES SHOW THAT RAINFALL HAS FOCUSED OVER THE KANEOHE 
AREA. EMERGENCY MANAGERS REPORTED A MUDSLIDE ON KAMEHAMEHA HIGHWAY 
NEAR KAIMALOLO PLACE. WATER IS REPORTED TO BE 4 FEET DEEP ON THE 
ROAD NEAR PUNALUU BEACH PARK. KAMEHAMEHA HIGHWAY REMAINS CLOSED AT 
WAIKANE STREAM.  

THIS IS A VERY DANGEROUS FLOODING SITUATION. AVOID TRAVEL 
TO WINDWARD OAHU AS CONDITIONS ARE VERY HAZARDOUS DUE TO FLOODING 
OF ROADS AND STREAMS AND VERY LOW VISIBILITIES. THE AREA OF HEAVY 
RAIN HAS BEEN NEARLY STATIONARY DURING THE PAST HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...
WAIAHOLE...WAIKANE...KAAAWA...KANEOHE...KAILUA...WAIMANALO AND 
HAUULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1145 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2158 15802 2165 15790 2129 15764 2124 15774

$$

KODAMA
579 
WGHW70 PHFO 050832
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1032 PM HST SAT JUN 4 2011

HIC003-050945-
/O.CON.PHFO.FF.W.0037.000000T0000Z-110605T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU COUNTY-
1032 PM HST SAT JUN 4 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 1145 PM HST...

RADAR DATA INDICATE THAT THE HEAVIEST RAINFALL HAS MOVED OFFSHORE. 
HOWEVER...RUNOFF LEVELS REMAIN HIGH.  KAMEHEMEHA HIGHWAY REMAINS 
CLOSED FROM KAAAWA TO THE HYGIENICS STORE NEAR WAIHEE. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...
WAIAHOLE...WAIKANE...KAAAWA...KANEOHE...KAILUA...WAIMANALO AND 
HAUULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1145 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2158 15802 2165 15790 2129 15764 2124 15774

$$

KODAMA
152 
WGHW70 PHFO 050937
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1137 PM HST SAT JUN 4 2011

HIC003-050945-
/O.CAN.PHFO.FF.W.0037.000000T0000Z-110605T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU COUNTY-
1137 PM HST SAT JUN 4 2011

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN 
HONOLULU COUNTY...

WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS MOVED OFFSHORE. 

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. 

KAMEHAMEHA HIGHWAY REMAINS CLOSED FROM KAAAWA TO THE HYGIENICS STORE 
NEAR WAIHEE.

A FLASH FLOOD WATCH FOR THE ISLAND OF OAHU REMAINS IN
EFFECT UNTIL 600 AM HST.

LAT...LON 2158 15802 2165 15790 2129 15764 2124 15774

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 8:54 PM HST, 2 minutes earlier.

Area forecast discussion, Jun 4, 8:54 PM HST, 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
854 PM HST SAT JUN 4 2011

.SYNOPSIS...
A LOW ALOFT WILL KEEP THE ISLAND ATMOSPHERE UNSTABLE THROUGH
TONIGHT...WITH THUNDERSTORMS AND LOCALLY HEAVY RAINFALL STILL
POSSIBLE. WHILE THE THREAT OF THUNDERSTORMS WILL DIMINISH SOMEWHAT
ON SUNDAY AND MONDAY...DAYTIME HEATING COULD LEAD TO ISOLATED HEAVY
SHOWERS OVER LEEWARD AND INTERIOR PORTIONS OF THE ISLANDS...
ESPECIALLY OVER THE BIG ISLAND. WINDS WILL WEAKEN THROUGH SUNDAY...
AND REMAIN ON THE LIGHTER SIDE...BEFORE STRENGTHENING AROUND
MID-WEEK. UNSTABLE WEATHER COULD RETURN BY THE MIDDLE OF THE WEEK.

&&

.DISCUSSION...
AN UPPER LEVEL LOW REMAINS PARKED OVER THE STATE WITH THE CENTER
OF ROTATION ABOUT 150 MILES NORTH OF MAUI AS EVIDENT ON THE
WATER VAPOR LOOP. THE LOW HAS BROUGHT VERY COLD AIR ALOFT OVER THE
STATE FOR THIS TIME OF YEAR...AND WITH THE COLD AIR COMES
ATMOSPHERIC INSTABILITY... THUNDERSTORMS... AND HEAVY RAINFALL.
THE LOW LEVEL MOISTURE IN- AND-AROUND THE HAWAIIAN ISLANDS IS
ALMOST ALWAYS MOIST...AND THE INSTABILITY BROUGHT ON BY THE COLD
AIR ALOFT CAN EASILY TAP INTO THIS MOISTURE. A FLOOD WATCH REMAINS
FOR ALL ISLANDS THROUGH 6AM SUNDAY.

AS OF 8 PM SATURDAY...HEAVY SHOWERS AND THUNDERSTORMS ARE MOVING
OVER OAHU AND MOLOKAI WITH NUMEROUS SHOWERS AND THUNDERSTORMS OVER
THE THOSE ISLAND/S COASTAL WATERS AS WELL. THESE HEAVY RAINS ARE
MOVING SLOWLY AND ARE PRODUCING LARGE RAINFALL TOTALS OVER
WINDWARD OAHU. INCLEMENT WEATHER AND HEAVY RAINS WILL REMAIN A
POSSIBILITY FOR ALL ISLANDS THROUGHOUT THE NIGHT. OVER THE BIG
ISLAND...SHOWERS WITHIN LAYERED MID AND HIGH CLOUDS ARE STREAMING
UP FROM THE SOUTH. THE BIG ISLAND SUMMITS CAN EXPECT RAIN AND SNOW
THROUGH MUCH OF THE NIGHT AND A WINTER WEATHER ADVISORY IS IN
EFFECT.

THE AFTERNOON SOUNDINGS FROM THE LIHUE AND HILO CONTINUE TO SHOW
THE ABNORMALLY COLD AIR ALOFT WITH 500 MB TEMPS OF -14 AND -12
DEGREES C...RESPECTIVELY. WITH RESPECT TO CLIMATE DATA...THE -14 C
TEMP IS WITHIN THE LOWEST ONE PERCENT OF COLDEST TEMPS RECORDED AT
THAT LEVEL...AND THE -12 C IS WITHIN THE LOWEST 5 PERCENT. THE
UPPER LOW IS EXPECTED TO MOVE EAST OF THE ISLANDS THROUGH THE DAY
ON SUNDAY...REDUCING THUNDERSTORM ACTIVITY FROM WEST TO EAST...AS
WARMER AIR MOVES IN FROM THE WEST. HOWEVER...THE PARENT UPPER
LEVEL TROUGH REMAINS IN THE ISLANDS/ VICINITY. THIS WILL KEEP THE
TEMPS ALOFT BELOW NORMAL...ALLOWING FOR WETTER THAN NORMAL SHOWERS
THROUGH THE WEEK. BY WEDNESDAY...MODEL GUIDANCE DEPICTS ANOTHER
MID-LEVEL LOW DEVELOPING NEAR THE ISLANDS...AND ALTHOUGH MID-LEVEL
TEMPS ARE NOT FORECAST TO BE AS COLD AS THEY ARE WITH THE CURRENT
LOW...RELATIVELY UNSETTLED WEATHER WILL PREVAIL INTO NEXT WEEKEND.

NEAR THE SURFACE...MODERATE TRADE WINDS TODAY WILL WEAKEN TO LIGHT
SOUTHEAST TRADES ON SUNDAY AND MONDAY WITH WIDESPREAD AFTERNOON
SEA BREEZES. A SURFACE TROUGH TO THE NW WILL ERODE THE PRESSURE
GRADIENT OVER THE STATE...DECREASING THE WINDS...AND TURNING THE
GENERAL FLOW OUT OF THE SOUTHEAST. UNDER THIS WIND DIRECTION THE
BIG ISLAND WILL PARTIALLY BLOCK THE SYNOPTIC FLOW OVER THE SMALLER
ISLANDS ALLOWING FOR WIDESPREAD AFTERNOON SEA BREEZES OVER
SOUTHERN AND WESTERN SHORES SUNDAY THROUGH TUESDAY. WITH THE LIGHT E-SE
WINDS ON THE LARGE SCALE...CLOUDS AND SHOWERS WILL FAVOR WINDWARD
AND MAUKA AREAS DURING NIGHTS AND MORNINGS...SHIFTING TO LEEWARD
AND INTERIOR AREAS DURING AFTERNOONS AND EVENINGS...IN RESPONSE TO
SEA BREEZE CONVERGENCE. WHILE WIDESPREAD HEAVY RAIN IS NOT
EXPECTED IN THIS REGIME...THE LINGERING MODERATE INSTABILITY COULD
HELP TO FUEL ISOLATED POCKETS OF HEAVY RAIN...AND A SLIGHT CHANCE
OF THUNDERSTORMS OVER THE BIG ISLAND SLOPES. FOR THE REST OF THE
WEEK...WINDS WILL FLUCTUATE BETWEEN LIGHT AND MODERATE TRADES AS
THE TROUGH TO THE NW REMAINS...AND HIGH PRESSURE SITS FAR TO THE
NORTHEAST.

&&

.AVIATION...
THUNDERSTORMS IN THE AREA WILL CONTINUE TO BE AN
ISSUE THROUGH TONIGHT. THUNDERSTORMS AND SHOWERS WILL AT TIMES
REDUCE VISIBILITIES AND CEILINGS. SEE AVIATION PRODUCTS FOR MORE
DETAILS.

&&

.MARINE...
A MARINE WEATHER STATEMENT IS IN EFFECT THROUGH TONIGHT...
HIGHLIGHTING THE HAZARDS TO MARINERS ASSOCIATED WITH
THUNDERSTORMS...INCLUDING WATERSPOUTS.

LONG PERIOD S SWELLS ARE EXPECTED TO BUILD TONIGHT AND SUNDAY...
BRINGING SURF HEIGHTS TO ADVISORY LEVELS OF AT LEAST 8 FEET ALONG S
FACING SHORES. AS IS TYPICAL WITH S SWELLS...THERE REMAINS A FAIR
AMOUNT OF UNCERTAINTY AS TO THE EVENTUAL WAVE HEIGHTS...BUT AN
ADVISORY HAS BEEN ISSUED BASED ON LATEST OBS. THIS SURF WILL
CONTINUE INTO MONDAY BEFORE DIMINISHING...BUT ANOTHER S SWELL
EXPECTED BY MIDWEEK WILL PUSH SURF TO NEAR ADVISORY LEVELS ONCE
AGAIN. ALTHOUGH A LITTLE SLOW TO ARRIVE...A LATE SEASON WNW SWELL
WILL PRODUCE A NOTICEABLE BUMP IN SURF HEIGHTS ALONG N AND W FACING
SHORES TONIGHT AND SUNDAY BEFORE DIMINISHING MONDAY.

&&

.HYDROLOGY...
AS OF 830PM SATURDAY...WATER LEVELS AT KAHANA STREAM AND WAIHEE
STREAM ROSE ABOVE THE PREVIOUS RECORDS TO 10.1 AND 9.4
FEET...RESPECTIVELY. THE PREVIOUS RECORD LEVELS WERE 9.4 FT AT
KAHANA AND 6.0 FT AT WAIHEE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM HST SUNDAY FOR ALL HAWAII ISLANDS.

HIGH SURF ADVISORY FROM 6 AM SUNDAY TO 6 PM HST MONDAY FOR
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE
COAST-MOLOKAI LEEWARD-LANAI MAKAI-KAHOOLAWE-MAUI LEEWARD WEST-
MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-BIG
ISLAND NORTH AND EAST.

WINTER WEATHER ADVISORY UNTIL 6 AM HST SUNDAY FOR BIG ISLAND
SUMMITS.

&&

MORRISON

In the hours before

Local storm report, Jun 4, 8:09 PM HST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
809 PM HST SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FLASH FLOOD      PUNALUU                 21.59N 157.90W
06/04/2011                   HONOLULU           HI   COUNTY OFFICIAL

            THE BUS REPORTS AT LEAST TWO AUTMOBILES STALLED DUE TO AT
            LEAST TWO FEET OF WATER RUNNING ACROSS KAMEHAMEHA HWY.

&&

HOUSTON
Local storm report, Jun 4, 8:41 PM HST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
841 PM HST SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      WAIKANE                 21.50N 157.88W
06/04/2011                   HONOLULU           HI   EMERGENCY MNGR

            KAMEHAMEHA HIGHWAY CLOSED AT WAIKANE STREAM

&&

KODAMA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 4:35 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jun 4, 4:38 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jun 4, 5:00 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao64 hr
Jun 4, 5:26 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jun 4, 6:36 PM HSTFlash Flood WarningHFOHonolulu3 hr
Jun 4, 8:07 PM HSTFlash Flood WarningHFOHonolulu113 min
Jun 4, 8:24 PM HSTAreal Flood AdvisoryHFOKalawao59 min
Jun 4, 10:10 PM HSTSpecial Marine WarningHFO2 hr
Jun 4, 10:59 PM HSTSpecial Marine WarningHFO86 min
Jun 4, 11:46 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.